Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 116, NWS Birmingham, AL

August 10, 2018Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2018, 7:43 PM CDT for Shelby County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Aug 10, 2018, 8:12 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 8 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS54 KBMX 110043
SVRBMX
ALC117-110130-
/O.NEW.KBMX.SV.W.0116.180811T0043Z-180811T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
743 PM CDT FRI AUG 10 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Shelby County in central Alabama...

* Until 830 PM CDT.

* At 743 PM CDT, a severe thunderstorm was located over Alabaster,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alabaster, Pelham, Helena, Columbiana, Wilsonville, Oak Mountain
  State Park, Shelby, Joe Tucker Park, Ballantrae, Camp Branch,
  Saddle Lake Farms, Siluria, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3324 8688 3333 8682 3328 8646 3308 8658
TIME...MOT...LOC 0043Z 287DEG 18KT 3325 8678 

HAIL...0.75IN
WIND...60MPH
 
$$

05
4 follow-up statements
689 
WWUS54 KBMX 110050
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
750 PM CDT FRI AUG 10 2018

ALC117-110130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/
Shelby AL-
750 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL SHELBY COUNTY...

At 750 PM CDT, a severe thunderstorm was located near Alabaster,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alabaster, Pelham, Columbiana, Wilsonville, Oak Mountain State Park,
Shelby, Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake,
Ballantrae and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3323 8686 3332 8679 3326 8647 3310 8657
TIME...MOT...LOC 0050Z 287DEG 18KT 3324 8674 

HAIL...0.75IN
WIND...60MPH
 
$$

05
146 
WWUS54 KBMX 110055
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
755 PM CDT FRI AUG 10 2018

ALC117-110130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/
Shelby AL-
755 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN SHELBY COUNTY...

At 755 PM CDT, a severe thunderstorm was located near Shelby County
Airport, or near Alabaster, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alabaster, Pelham, Columbiana, Wilsonville, Oak Mountain State Park,
Shelby, Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake,
Ballantrae and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3323 8685 3330 8677 3325 8647 3310 8657
TIME...MOT...LOC 0055Z 287DEG 18KT 3323 8671 

HAIL...0.75IN
WIND...60MPH
 
$$

05
101 
WWUS54 KBMX 110103
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
803 PM CDT FRI AUG 10 2018

ALC117-110130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/
Shelby AL-
803 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN SHELBY COUNTY...

At 803 PM CDT, a severe thunderstorm was located near Columbiana,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbiana, Wilsonville, Shelby and Bounds Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3323 8674 3329 8669 3325 8647 3310 8657
TIME...MOT...LOC 0103Z 284DEG 19KT 3323 8664 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
266 
WWUS54 KBMX 110112
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
812 PM CDT FRI AUG 10 2018

ALC117-110122-
/O.CAN.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/
Shelby AL-
812 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3323 8674 3329 8669 3325 8647 3310 8657
TIME...MOT...LOC 0109Z 287DEG 18KT 3322 8659 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:38 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 10, 7:38 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
738 PM CDT Fri Aug 10 2018

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

The upper trough has entered Central Alabama this evening. A few
subtle smaller scale waves will rotate through the mean wind and
was evident in the upward motion fields. The main vorticity axis
becomes move and more positively oriented, so do not expect the
surface front to make much of a southward push overnight. This
added upward motion has also kicked up a few thunderstorms. Bulk
Shear values have increased to 20-25kts since yesterday afternoon.
Also, SBCAPES are 2000-3000 near a precipitable water gradient
with drier air noticable on 00z raob aloft. Therefore, have
increased rain chances for the next few hours from BHM to the
south. The storms will be capable of winds mainly 45 to 55 mph,
deadly lightning and brief heavy rain.

75

Previous short-term discussion:
Shortwave trough moving eastward across the TN valley today was
helping to set off some showers and thunderstorms. As expected,
some drier air has worked into the northern half of the CWA,
which has kept the bulk of the more widespread convection in the
south. This activity should continue at close to its present (as
of 20z) coverage and intensity through sunset, with a gradual drop
in both after that. A continued northwest flow in the low levels
should also help to advect in some drier air, and further limit
the rain to the south as the evening goes on. All in all, the
ongoing forecast had the situation pretty well in hand, and only
small adjustments will be made to the first period.

/61/

.LONG TERM...
Saturday through Thursday.

Models continue to be aggressive with subsidence and drying behind
a shortwave trough on Saturday, and POPs have been adjusted
downward once again. PWAT values dropping below 1.5 inches should
promote dry conditions for most of the forecast area. Any isolated
convection should be limited to the far southern counties.

A surge in moisture from the west is expected on Sunday as the
base of an upper-level trough extends southward into Alabama.
This should promote the development of scattered showers and
storms especially during the later part of the afternoon. Height
rises are expected on Monday as a ridge builds in from the south,
but 30 to 40 POPs may continue due to PWAT values hovering around
2 inches.

Rain chances may tend to decrease for Tuesday and Wednesday if the
upper-level ridge becomes more prominent as indicated by model
guidance. However, the ridge appears transient in nature, and
somewhat higher rain chances may take shape for Thursday as
westerlies begin to affect the northern part of the state.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Ongoing convection will be near TCL/BHM/EET and have added some
mention there. The remainder of the area appears too scattered to
mention anything at another terminal just yet. The stationary
front located across northern Alabama is not expected to make of a
push southward overnight. Therefore, low level moisture remains
high and the potential for restrictions looks good around sunrise.

Will mention a mixture of MVFR/IFR ceilings and MVFR fog for most
terminals around sunrise. It appears that these restrictions will
not last too long. The atmosphere does dry out even more through
the day Saturday as the trough eventually moves through. The
trough will also aide in pushing the front southward late
Saturday. Did not mention any rain chances for Saturday with VFR
prevailing. Winds will slightly shift to the west northwest
6-9kts by afternoon.

75

&&

.FIRE WEATHER...

High rain chances will continue through early tonight, especially
in the south half of central Alabama. But most of the area will
remain dry on Saturday. Rain chances should increase somewhat for
Sunday and Monday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  90  70  90  70 /  20  10  10  40  30
Anniston    70  90  70  90  71 /  30  10  10  30  30
Birmingham  71  91  72  91  72 /  30  10  10  40  30
Tuscaloosa  72  93  73  92  73 /  60  10  10  40  30
Calera      71  90  71  90  71 /  60  10  10  40  30
Auburn      71  88  72  90  72 /  40  10  10  30  20
Montgomery  73  91  73  93  73 /  50  20  10  30  20
Troy        72  90  72  93  73 /  50  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 4:02 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
402 AM CDT Fri Aug 10 2018

ALZ011>015-017>050-111215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
402 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 1:58 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT FRI AUG 10 2018

ALZ040-101930-
Dallas AL-
158 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving southeast at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orrville, Dannelly Reservoir, Whites Bluff and Crumptonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
      3214 8725 3215 8728 3217 8729 3216 8730
      3218 8732 3220 8732 3220 8736 3232 8724
      3222 8703 3207 8718
TIME...MOT...LOC 1857Z 300DEG 15KT 3222 8727

05
Special weather statement, Aug 10, 2:04 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
204 PM CDT FRI AUG 10 2018

ALZ045-046-101930-
Macon AL-Bullock AL-
204 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BULLOCK AND SOUTH
CENTRAL MACON COUNTIES UNTIL 230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin Field, or near Union Springs, moving southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Union Springs, Franklin Field, Aberfoil, Sedgefield and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 8587 3229 8580 3224 8554 3203 8567
TIME...MOT...LOC 1903Z 297DEG 16KT 3219 8576

05
Special weather statement, Aug 10, 2:47 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT FRI AUG 10 2018

ALZ049-102015-
Pike AL-
247 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Troy and Troy Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3187 8618 3186 8597
      3170 8604
TIME...MOT...LOC 1947Z 289DEG 6KT 3179 8614

05
Special weather statement, Aug 10, 7:08 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
708 PM CDT FRI AUG 10 2018

ALZ023>025-034-110045-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
708 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST
CENTRAL SHELBY...NORTHERN BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES
UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Abernant to near Coaling.
Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Alabaster, Bessemer, Pelham, Helena, Lake View, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
Mercedes Benz Of Alabama, North Bibb, Oak Mountain Amphitheater, Oak
Mountain State Park, Joe Tucker Park, Promenade Tannehill, Bent Brook
Golf Club, Green Pond and Caffee Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8676 3298 8705 3308 8743 3330 8723
      3334 8702
TIME...MOT...LOC 0007Z 275DEG 21KT 3331 8700 3324 8721 3308 8738

05
Special weather statement, Aug 10, 7:42 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
742 PM CDT FRI AUG 10 2018

ALZ025-034-035-110115-
Chilton AL-Bibb AL-Shelby AL-
742 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...
SOUTHWESTERN SHELBY AND BIBB COUNTIES UNTIL 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pelham to near Wilton to 6 miles west of
Ashby to near Centreville. Movement was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Montevallo, Brent,
Columbiana, Centreville, Indian Springs Village, West Blocton,
Wilton, American Village, West Centreville, Oak Mountain State Park,
Maylene, Oak Mountain Amphitheater, Ashby, Riverchase and Brierfield
Ironworks Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 8723 3313 8720 3316 8720 3325 8707
      3325 8698 3333 8688 3333 8683 3336 8682
      3326 8651 3298 8680 3285 8701 3304 8732
TIME...MOT...LOC 0041Z 298DEG 21KT 3327 8673 3312 8696 3303 8703 3302
8716

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:08 PM CDTSpecial Weather StatementBMXBibb37 min
Aug 10, 7:22 PM CDTSevere Thunderstorm WarningBMXShelby23 min
Aug 10, 7:42 PM CDTSpecial Weather StatementBMXBibb, Shelby33 min
Aug 10, 7:48 PM CDTSpecial Weather StatementBMXLamar27 min
Aug 10, 8:20 PM CDTSpecial Weather StatementBMXLamar25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.